Alert archive / Colorado / Red Flag Warnings in 2023

Red Flag Warning 9, NWS Denver/Boulder, CO

April 3, 202311 counties in Colorado

NWS Denver/Boulder, CO issued this red flag warning at Apr 3, 2023, 3:36 AM MDT for 11 counties in Colorado. It took effect at Apr 3, 2023, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 3, 2023, 3:36 AM MDT (09:36 UTC)
In effect from
Apr 3, 2023, 12:00 PM MDT
Expired
Apr 3, 2023, 8:00 PM MDT
In force
8 hr
Issued by
NWS Denver/Boulder, CO

Counties Adams County, CO, Arapahoe County, CO, Broomfield County, CO, Clear Creek County, CO, Denver County, CO, Douglas County, CO, Elbert County, CO, Gilpin County, CO, Jefferson County, CO, Lincoln County, CO, Park County, CO

The radar

The Denver radar (KFTG), 37 km from the middle of the area, began a volume at 09:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 9.6 hours before the alert went out and 318 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2023-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2023-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3523 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

753 
WWUS85 KBOU 030936
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
336 AM MDT Mon Apr 3 2023

COZ214-216-241-246-247-032100-
/O.UPG.KBOU.FW.A.0006.230403T1800Z-230404T0200Z/
/O.NEW.KBOU.FW.W.0009.230403T1800Z-230404T0200Z/
Central and Southeast Park County-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Elbert/Central and East Douglas Counties Above 6000 Feet-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
336 AM MDT Mon Apr 3 2023

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTH
PARK...SOUTHERN FRONT RANGE FOOTHILLS AND PALMER DIVIDE REGION...

The National Weather Service in Denver has issued a Red Flag 
Warning for wind and low relative humidity, which is in effect 
from noon today to 8 PM MDT this evening. The Fire Weather Watch 
is no longer in effect.

* Affected Area...Fire Weather Zones 214, 216, 241, 246 and 247.

* Timing...Noon until 8 PM MDT this evening for the Red Flag
  Warning. 
 
* Winds...Southwest 25 to 35 mph with gusts up to 55 mph.

* Relative Humidity...As low as 10 percent.

* Impacts...Conditions will be favorable for rapid fire spread. 
  Avoid outdoor burning and any activities that may produce 
  sparks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ240-245-032100-
/O.NEW.KBOU.FW.W.0009.230403T1800Z-230404T0200Z/
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Central and East Adams and Arapahoe Counties-
336 AM MDT Mon Apr 3 2023

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE DENVER AREA AND
ADJACENT PLAINS TO THE EAST...FIRE WEATHER ZONES 240..245...

The National Weather Service in Denver has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from noon today to 8 PM MDT this evening.

* Affected Area...Fire Weather Zones 240 and 245.

* Timing...Noon today until 8 pm this evening

* Winds...Southwest 20 to 30 mph with gusts up to 45 mph.

* Relative Humidity...As low as 14 percent.

* Impacts...Conditions will be favorable for rapid fire spread. 
  Avoid outdoor burning and any activities that may produce 
  sparks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
786 
WWUS85 KBOU 032053
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
253 PM MDT Mon Apr 3 2023

COZ240-245-032200-
/O.CAN.KBOU.FW.W.0009.000000T0000Z-230404T0200Z/
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Central and East Adams and Arapahoe Counties-
253 PM MDT Mon Apr 3 2023

...RED FLAG WARNING IS CANCELLED FOR DENVER AND EASTERN ADAMS AND
ARAPAHOE COUNTIES...

The National Weather Service in Denver has cancelled the Red Flag
Warning.

Relative humidity has remained above 20 to 25 percent across the
Denver metro and eastern Adams and Arapahoe counties, with little
change expected over the next few hours.

$$

COZ214-216-241-246-247-040200-
/O.CON.KBOU.FW.W.0009.000000T0000Z-230404T0200Z/
Central and Southeast Park County-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Elbert/Central and East Douglas Counties Above 6000 Feet-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
253 PM MDT Mon Apr 3 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTH PARK, THE SOUTHERN
FOOTHILLS, PALMER DIVIDE, AND PLAINS OF LINCOLN COUNTY...

* Affected Area...Fire Weather Zones 214, 216, 241, 246 and 247.

* Timing...Until 8 PM MDT this evening.

* Winds...Southwest 20 to 30 mph with gusts up to 50 mph.

* Relative Humidity...As low as 13 percent.

* Impacts...Conditions will be favorable for rapid fire spread. 
  Avoid outdoor burning and any activities that may produce 
  sparks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
753 
WWUS85 KBOU 040157
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
757 PM MDT Mon Apr 3 2023

COZ214-216-241-246-247-040300-
/O.EXP.KBOU.FW.W.0009.000000T0000Z-230404T0200Z/
Central and Southeast Park County-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Elbert/Central and East Douglas Counties Above 6000 Feet-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
757 PM MDT Mon Apr 3 2023

...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR FOR SOUTH PARK, THE SOUTHERN
FOOTHILLS, PALMER DIVIDE, AND PLAINS OF LINCOLN COUNTY...

The National Weather Service in Denver will allow the Red Flag 
Warning to expire at 8 PM.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Apr 2, 11:39 PM MDT, 3 hours 57 minutes earlier.

Area forecast discussion, Apr 2, 11:39 PM MDT, 3 hours 57 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1139 PM MDT Sun Apr 2 2023

.UPDATE...
Issued at 949 PM MDT Sun Apr 2 2023

Most of the plains have northwestly winds in place. There are
some middle and high clouds mainly over the mountains and this
time. Models have weaker southeasterly wind for the plains after
midnight tonight. Will pear back some of the alpine pops early in
this first period. Will also edit the wind GFE grids.

&&

.SHORT TERM...(This evening through Monday)
Issued at 154 PM MDT Sun Apr 2 2023

KEY MESSAGES:

 - High fire danger continues through this evening, and returns
   tomorrow, for Palmer Divide, South Park, southern foothills,
   southern Denver metro, and portions of the plains.
 - Light snow showers for the northern mountains through midday
   Monday, with little to no travel impacts.
 - Strengthening winds over the high country, foothills and plains
   on Monday...gusts to 40-50 mph expected.

Certainly a mild day today, with subsident flow and clear skies
allowing for an efficient warmup and causing temperatures to rise
into the high 60's and low 70's in the plains and urban corridor.
High fire danger has materialized as expected, with humidity below
15% across the I-25 corridor and much of the foothills. Winds have
struggled to mix down however, with breezy westerly winds
remaining rather localized. The boundary layer will decouple
overnight, with lighter winds and largely clear skies allowing for
temperatures to drop to around freezing for most of the lower
elevations. In the northern mountains, shallow moisture combined
with increasing southwest flow will allow for light snow showers.
Accumulations will remain on the light side, with little to no
travel impacts anticipated through at least midday Monday.

An approaching trough from the west will reinforce southwest winds
ahead of it on Monday. These will be particularly robust over the
higher terrain and mountain valleys, bleeding into the foothills
and a good portion of the plains. Gusts of 40-50 mph will be quite
widespread for the aforementioned areas. Expect renewed low
humidity, especially along/south of I-70, which will lead to a
return of critical fire weather conditions. See the fire weather
discussion below for more details and nuances on the headlines for
tomorrow.

For the most part, Monday will be another mild day, particularly
for the southern half of our forecast area which should remain
under healthy and warm southwest flow throughout the day. To the
north, closer to the Cheyenne Ridge and WY/NE border, shallow
moist pre-frontal air looks to slosh around ahead of the main
surface front that's poised to progress south into Colorado later
Monday evening, with generally cooler easterly or northeast
winds and a few low to mid level clouds. Pinpointing where the boundary
between the mild southwest flow and cooler northeast wind will set
up exactly is tricky, and will dictate the highs north of Denver.
That said, even cities such as Fort Collins should be able to make
it into the high 50's to mid 60's before the frontal passage.

.LONG TERM...(Monday night through Sunday)
Issued at 250 PM MDT Sun Apr 2 2023

A strong trough over the Intermountain West will move eastward
Monday evening and will become cutoff at 500 mb. There will be
very strong 700 mb frontogenesis that develops over western
Colorado during the late afternoon and a line of showers and
thunderstorms will develop along it. This southwest to northeast
oriented line will move across Colorado and the first location it
will impact in our CWA is the Park Range mountains. Heavy snow is
expected with rates up to 2 inches per hour during Monday evening
and a Winter Storm Warning will be in effect during that time.
This band of snow will keep moving eastward and will impact the
Front Range mountains but the band will be weakening as it goes
eastward. The southwest low level flow is not a favored flow for
snow in the Front Range mountains. Nonetheless, there will likely
need to be a Winter Weather Advisory issued for the Front Range
mountains but there remains enough uncertainty in the timing and
snowfall amounts that no highlights were issued there at this
time. What is even more uncertain is if this band of snow will
hold together to the east of the mountains and bring snow to the
foothills and plains. Models are split between this band producing
an inch or two of snow on the plains and it falling apart and
barely producing anything. Systems that have such strong dynamic
forcing such as this usually tend to overproduce in terms of the
precipitation that falls from bands of snow that come off the
mountains. Therefore, the forecast was trended towards the 1 to 2
inches of snow during the morning on Tuesday.

Once the low level frontogenesis moves past our forecast area
on Tuesday, there will be a period of relatively dry weather. This
is due to the center of the upper level trough moving to the north
of our CWA through southern Wyoming and western Nebraska. This
will put our CWA under a dry slot where mid level moisture will be
lacking. There will be some snow showers ongoing in the mountains
but they will be rather light. By later in the afternoon, solar
radiation will allow for steep low level lapse rates to form
especially over the southern foothills. This will lead to snow
showers forming mainly over the mountains and foothills but also
the western I-25 corridor. Light snow accumulation can be expected
from these with the heaviest amounts being in the southern
foothills. Storm total snow will generally be between 1-2 inches
across the plains while the areas along the western I-25
corridor, like Boulder and Golden, could receive up to 4 inches.
Otherwise, it will be cold and windy on Tuesday with highs staying
in the 30s across the plains and in the 20s in the mountains.
Wind gusts could reach up to 50 mph across the plains Tuesday
afternoon and evening.

The main trough will move well to the east of our forecast area on
Wednesday. However, there will still be very cold air aloft as
well as troughing aloft. With an April sun warming the surface,
models are quite excited about steep lapse rates in the higher
terrain. The NAM and GFS both have surface to 3 km lapse rates
above 10 C/km. Those types of lapse rates don't occur without some
nice convective showers developing and that is exactly what is
expected to happen. There are likely PoPs in the mountains
Wednesday afternoon to account for these snow showers. The
question will be whether these snow showers will able to make it
onto the adjacent plains mainly south of Denver. PoPs were
included to the south of Denver on Wednesday but only low PoPs
were put in the forecast for now due to the uncertainty.

Much weaker flow aloft with slight ridging will develop Thursday
and Friday. Surface temperatures will start warming quickly with
highs above 60 in Denver by Friday. Next weekend and into early
the following week, there will likely be ridging aloft over much
of the western US. Denver along with much of the rest of eastern
Colorado will be in for some A+ weather days. Highs in the 60s and
70s with the best part being light winds! Something to look
forward to.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1137 PM MDT Sun Apr 2 2023

VFR through period. Expect light east to southeast winds through
early morning hours, then winds increasing from the southwest and
gusts 20-30kt expected in the 19-02z range before relaxing a bit.

&&

.FIRE WEATHER...
Issued at 154 PM MDT Sun Apr 2 2023

Several additional hours of critical fire weather conditions can
be expected through early this evening for areas within the Red
Flag Warning given dry and breezy conditions. Relative humidity
has ranged between 10-15%, with gusts up to around 30 mph for most
locations (weaker around the City of Denver).

Winds will strengthen for essentially all areas on Monday as
southwest flow ramps up ahead of the incoming low pressure system.
In general, it won't be quite as dry as today, with the exception
of the plains of Elbert and Lincoln Counties. However, even with
minimum humidity in the 15-20%, expected wind gusts of 40-50 mph
in the high country, foothills and parts of the plains will result
in heightened concerns regardless. Thus, have expanded the Fire
Weather Watch to include the southern foothills and South Park for
tomorrow.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning from noon Monday to midnight MDT Tuesday
night for COZ031.

Fire Weather Watch from Monday afternoon through Monday evening
for COZ214-216-241-246-247.

&&

UPDATE.........RJK
SHORT TERM.....Rodriguez
LONG TERM......Danielson
AVIATION...Entrekin
FIRE WEATHER...Rodriguez
Hazardous weather outlook, Apr 2, 11:03 AM MDT, 16 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1103 AM MDT Sun Apr 2 2023

COZ030>051-031715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1103 AM MDT Sun Apr 2 2023

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...This Afternoon and Tonight

Today, critical and elevated fire weather conditions are expected
across much of the plains, urban corridor, foothills and Park
County. A Red Flag Warning is in effect for South Park, the
Palmer Divide, adjacent plains south and east, and the Denver
metro valid from 11 AM to 8 PM MDT, where gusts generally 25 to
35 mph will coincide with minimum humidity of 10 to 20 percent.

It will be windy across the high country with gusts generally 50
to 60 mph across the mountains and higher foothills and up to
about 70 mph for the exposed peaks.

This evening, light snow showers return to the northern
mountains, favoring the Park Range. A Winter Storm Watch is in
effect beginning this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Expect near critical to critical fire weather conditons on Monday
afternoon over the Palmer Divide region with gusty winds and low
humidities. Snow will return to the mountains on Monday and
Tuesday with winter driving conditons, and there will be a chance
of rain or snow showers at lower elevations from Monday night
through Thursday. Expect much colder temperatures and gusty
northerly winds on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed. Any reports of strong winds
will be appreciated.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 3:01 AM MDTWinter Weather AdvisoryBOUAdams, Arapahoe, Boulder, Broomfield, Clear Creek, Denver and 9 more42 hr

Nearby

Red Flag Warnings in Colorado, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.